The eosinophilia-myalgia syndrome (EMS) is a recently recognized illness characterized by peripheral eosinophilia, myalgias, and a variety of neurologic, cutaneous, and pulmonary features. Most of those afflicted with this disorder consumed L-tryptophan, but some cases have occurred in association with the ingestion of other nutritional supplements. We describe someone who developed EMS in 1986 without the ingestion of any nutritional supplements. He was also found to have slowed P450 metabolism, in a pattern seen in other patients with EMS. We postulate that EMS can occur in association with the ingestion of multiple substances that share minute quantities of a common, as yet unidentified, toxin(s), and that metabolic host factors may contribute to disease susceptibility.
|Original language||English (US)|
|Number of pages||3|
|Journal||Journal of Rheumatology|
|State||Published - Dec 1 1994|
- Nutritional supplements
ASJC Scopus subject areas